





## **National Workshop**

National workshop related to the Convention on the Protection and Use of Transboundary Watercourses and International Lakes: Namibia's accession process

31 May (full day) & 1 June (half day) 2022

Avani Hotel Windhoek, Namibia

## **AGENDA**

Day 1 - 31 May 2022

# SESSION 1: INTRODUCTION AND OVERVIEW OF THE CONVENTIONS

National Anthem & African Union Anthem

Opening session (9:30am - 10:00am)

- H.E. Hon. Ms. Anna Ndahambelela Shiweda, Deputy Minister of Agriculture, Water and Land Reform, Namibia (5 mins)
- Ms. Sonja Koeppel, Secretary of the Water Convention (5 mins)
- Mr. Achim Schaffert, Head of Cooperation of the European Union to Namibia (5 mins)
- Mr. Sen Pang, United Nations Resident Coordinator in Namibia (5 mins)

Chair / Facilitator: Ms Ndiyakupi Nghituwamata, Acting Executive Director, Ministry of Agriculture, Water and Land Reform, Namibia

**Group Photo (20mins)** – Tea/Coffee break

Overview UNECE Convention on the Protection and Use of Transboundary Watercourses and International Lakes (1992), and Convention on the Law of the Non-navigational Uses of International Watercourses (1997) (10:20am-11:30am)

- Why 2 UN global Water Conventions? Key provisions, similarities, differences & complementarities of both global legal frameworks for consideration by Namibia (12 mins)
  - o Mr. Remy Kinna, Legal Officer, Water Convention Secretariat
- The institutional framework supporting the 1992 Water Convention, its Programme of Work and implementation on the ground (12 mins)
  - o Ms. Sonja Koeppel, Secretary to the Water Convention



- The institutional framework supporting the 1992 Water Convention, its Programme of Work and implementation on the ground (12 mins)
  - o Ms. Sonja Koeppel, Secretary to the Water Convention
- Activities and experience from the perspective of Hungary (12 mins)
  - Mr. Peter Kovacs, Water Director, Hungary, Member of the Bureau to the Water Convention

Discussion (30 Mins)

Chair / Facilitator: Ms Ndiyakupi Nghituwamata, Acting Executive Director, Ministry of Agriculture, Water and Land Reform, Namibia

# SESSION 2: NAMIBIA'S WATER CONTEXT: NATIONAL & TRANSBOUNDARY

Namibia's national and regional transboundary water management contexts and example of the Water Convention's role and relevance for Namibia's transboundary agreements (11:45 am–12:30pm)

- Transboundary water cooperation agreements, institutions and activities and their alignment with the Water Convention (12 mins)
  - Ms. Maria Amakali, Director: Directorate of Water Resource Management, Ministry of Agriculture, Water and Land Reform, Namibia
- Relationship between the Convention and Namibia's Transboundary Basin Governance
  Arrangements: Example of the ZAMCOM Agreement, Benefits assessments on cooperation
  briefs and activities (12 mins)
  - Mr. Felix Ngamlagosi, Executive Secretary, Zambezi Watercourse Commission (ZAMCOM)

Discussion (20 Mins)

Chair / Facilitator: Dr Kuiri Tjipangandjara, Independent, Namibia

Lunch Break (12:30pm – 1:30pm)

# SESSION 3: CONVENTION PERSPECTIVES (COUNTRY & BASIN) & PRACTICAL APPLICATION

The Water Convention: Presentations on value add and lessons learned (1:30-2:45pm)

- The experience of Ghana: context of accession to both UN global water conventions, the value add for Ghana, and developing a road map to accede to the Water Convention (12 mins)
  - Ms. Bernadette Adjei, Director, Legal and Monitoring Department, Water Resources Commission, Ghana
- Activities and experience from the perspective of Finland (12 mins)
  - Mr. Turo Hjerppe, Senior Specialist at Finnish Ministry of the Environment
- Relationship between the Convention and Transboundary Basin Governance Arrangements: The OKACOM Agreement, Benefits Assessment on Cooperation Brief and activities (12 mins)
  - o Mr. Phera Ramoeli, Executive Secretary, OKACOM



Discussion (30 Mins)

Chair / Facilitator: Mr. Lenka Thamae, Executive Secretary, ORASECOM

# The Water Convention: Panel discussion on regional perspectives and practical application in Q&A format (2:45-4:00pm)

#### **Panelists**

- OKACOM (Mr. Phera Ramoeli, Executive Secretary)
- ORASECOM (Mr. Lenka Thamae, Executive Secretary)
- GIZ (Ms. Joanna Fatch, Technical Advisor, GIZ Transboundary Water Management in SADC Programme)
- GWPSA (Ms. Loreen Katiyo, Transboundary Water Governance and Environment Specialist)
- Ghana (Ms. Bernadette Adjei, Director, Legal and Monitoring Department, Water Resources Commission)

Discussion (30 Mins)

Chair / Facilitator: Ms. Maria Amakali, Director: Directorate of Water Resource Management, Ministry of Agriculture, Water and Land Reform, Namibia

Coffee / Tea Break (4:00-4:15pm)

# SESSION 4: BENEFITS & CHALLENGES FOR NAMIBIA IN ACCEDING TO THE WATER CONVENTION (1)

Key issues to address and milestones to cover in Namibia's accession process (4:15-5:15 pm)

Group Work (60 mins)

Chair / Facilitator: Mr. Remy Kinna, Legal Officer, Water Convention Secretariat

# SESSION 5: WRAP UP

# Close of Day 1 (5:15-5:20pm)

- Conclusions from Day 1 and Outline of Agenda for Day 2 (5mins)
  - Ms. Maria Amakali, Director: Directorate of Water Resource Management, Ministry of Agriculture, Water and Land Reform, Namibia

Dinner reception @ Avani Hotel Restaurant (6-8pm)



#### Day 2 – 1 June 2022

Arrival/Registration (9:00am-9:30am)

## SESSION 6: BENEFITS & CHALLENGES FOR NAMIBIA IN ACCEDING TO THE WATER CONVENTION (2)

Key issues to address and milestones to cover in Namibia's accession process (9:30-10:30am)

Plenary to discuss milestones and develop integrated road map (60 mins)

- Rapporteurs report back (10 mins each)
- Discussion (5 mins each)

Chair / Facilitator: Mr. Remy Kinna, Legal Officer, Water Convention Secretariat

# Developing Namibia's integrated road map to accession (10:30-11.15am)

- Basic common steps in the accession process summarized from previous experiences, as outlined in the Convention FAQs publication (5mins)
  - Mr. Peter Kovacs, Water Director, Hungary, Member of the Bureau to the Water Convention
- The experience of Ghana: Sharing their road map to accession as well as key challenges and advice to share (10mins)
  - Ms. Bernadette Adjei, Director, Legal and Monitoring Department, Water Resources Commission, Ghana
- Legal requirements for Namibia the road map for accession (15mins)
  - o Representative of Office of Attorney General, Namibia

Discussion (15 mins)

Chair / Facilitator: Ms. Ndina Nashipili, Deputy Director: Water Basin Management Division, Ministry of Agriculture, Water and Land Reform, Namibia

Tea/Coffee break (11.15 – 11.30am)

# SESSION 7: AGREEING THE ROAD MAP TO ACCESSION, NEXT STEPS & RESPONSIBILITIES

Plenary discussion on road map and roles and responsibilities plus immediate next steps to take (11:30-12:40pm)

Links with Convention meetings and global water processes such as COP27 and the UN Water Conference 2023 (10 Mins)

• Ms. Sonja Koeppel, Secretary to the Water Convention

Sharing of the integrated Accession Roadmap and discussing the steps, milestones and responsibilities (20 Mins)

- Ms Maria Amakali, Director: Directorate of Water Resource Management, Ministry of Agriculture, Water and Land Reform, Namibia
- Mr. Remy Kinna, Legal Officer, Water Convention Secretariat

Discussion (40 mins)



# Remarks and Closing (12:40pm-1:00pm)

- Ms Ndiyakupi Nghituwamata, Acting Executive Director, Ministry of Agriculture, Water and Land Reform, Namibia (5 mins)
- Ms. Sonja Koeppel, Secretary of the Water Convention (5 mins)

Chair / Facilitator: Ms. Ndina Nashipili, Deputy Director: Water Basin Management Division, Ministry of Agriculture, Water and Land Reform, Namibia

End of Day 2 / Workshop (1pm)

Lunch (1:00-2:00pm)

